Diabetes inaugural numa adolescente com colite ulcerosa – um desafio de diagnóstico

Read full text
Authors: Cristiana Costa, Ana Laura Fitas, Sofia Bota, Isabel Afonso, Catarina Diamantino, Lurdes Lopes
Cited by: 0

Abstract

Introduction: Glucocorticoids (GC) are long-established agents for the induction of remission in inflammatory bowel disease (IBD). Hyperglycemia is a known complication of GC, and this risk increases when combined with immunosuppressive treatments, particularly with mycophenolate mofetil (MMF). In patients with IBD, there is insufficient information regarding the adverse outcomes of using both therapies concerning hyperglycemia and new-onset diabetes.Case Report: A 13-year-old girl with ulcerative colitis (UC), two years after diagnosis, started MMF along with GC. She developed polydipsia and polyuria one week earlier. Follow-up laboratory workup revealed hyperglycemia (696 mg/dL), without ketosis or acidosis, a baseline HbA1c of 7.4%. Insulin treatment was initiated, MMF was suspended, and GC weaning was attempted again. New-onset diabetes complicated the management of a previously diagnosed depressive and anxiety disorder. On follow-up, insulin needs progressively decreased, and insulin was discontinued after five months.Conclusion: The concomitant use of GC and MMF might have posed a cumulative risk. This case highlights the importance of a multidisciplinary team when establishing a healthcare plan for an adolescent with multifactorial chronic disease burden.

Fields of Study & Subjects

Inflammatory Bowel Disease Ocular Diseases and Behçet’s Syndrome Adrenal Hormones and Disorders

Publication details

Journal / source
Scientific Repository of Open Access of Portugal (RCAAP)
Publication date
9 February 2026
Language
EN